Alert archive / North Carolina / Flash Flood Warnings in 2003
Flash Flood Warning 35, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Jul 16, 2003, 5:45 PM EDT for Guilford County, North Carolina. It was in force for 90 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 16, 2003, 5:45 PM EDT (21:45 UTC)
- Expired
- Jul 16, 2003, 7:15 PM EDT
- In force
- 90 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 9.8 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 161 J/kg
- Mixed-layer CIN
- -157 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS52 KRAH 162146 FFWRAH NCC081-162315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RALEIGH NC 545 PM EDT WED JUL 16 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GUILFORD COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 715 PM EDT * AT 545 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN EXTENDING ACROSS SOUTHERN AND EASTERN GUILFORD COUNTY. DOPPLER RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAVE FALLEN IN A LARGE AREA SOUTH OF GREENSBORO TO THE COUNTY LINE. ADDITIONAL STORMS ARE MOVING INTO THIS AREA. SMALL CREEKS AND STREAMS... INCLUDING POLECAT CREEK SOUTH OF GREENSBORO... ARE LIKELY TO HAVE RAPIDLY RISING WATER... CAUSING FLOODING AND POSSIBLY WASHING OUT ROADS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 3622 7953 3584 7955 3584 7985 3624 7982 11
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Jul 16, 2:05 PM EDT, 3 hours 40 minutes earlier.
Area forecast discussion, Jul 16, 2:05 PM EDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 205 PM EDT WED JUL 16 2003 LOW LEVEL CONVERGENCE OVER REGION AND AFTERNOON HEATING WILL MAINTAIN WIDELY SCATTERED/SCATTERED CONVECTION THROUGH EARLY EVENING THEN SLOWLY DIMINISH. SURFACE COLD FRONT CURRENTLY STRETCHING FROM CHO-S OF BWG WILL CONTINUE SLOW DRIFT SEWD OVERNIGHT. BOUNDARY PROGGED TO LIE SW-NE ACROSS FORECAST AREA 12Z THU THEN REMAIN NEARLY STATIONARY THROUGH FRI. SURFACE BOUNDARY WILL HELP TO POOL LOW LEVEL MOISTURE AND ACT AS FOCUS FOR CONVECTIVE DEVELOPMENT THU AFTERNOON. NOT MUCH SUPPORT ALOFT SO EXPECT CONVECTION TO BE DIURNAL IN NATURE. WILL CONTINUE CHANCE POPS THU BUT RANGE FROM 30% NW TO NEAR 50% SE. EXPECT A BIT MORE COVERAGE FRI AS MID LAYERS COOL OFF AND LOW LEVELS REMAIN MOIST AND WARM. POTENTIAL FOR SEVERE STORMS FRI IF MODEL GUIDANCE CURRENT WITH DAMAGING DOWNBURST AND HAIL THE PRIMARY THREATS. EXTENDED... WITH SURFACE BOUNDARY IN VICINITY AND FAVORABLE UPPER LEVEL PATTERN FOR MOISTURE TRANSPORT...EXPECT TREND OF DIURNAL CONVECTION TO CONTINUE. THIS FAR OUT...DIFFICULT TO PINPOINT WHICH DAY MORE HAVE MORE COVERAGE THAN THE REST SO WILL MAINTAIN CHANCE AFTERNOON/EVENING POPS THROUGH THE EXTENDED WITH TEMPS CLOSE TO NORMAL. .RAH...NONE. WSS
Hazardous weather outlook, Jul 16, 4:02 AM EDT, 13 hours 43 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-161000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 402 AM EDT WED JUL 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. LOCALLY HEAVY DOWNPOURS ARE POSSIBLE WITH SOME OF THE STRONGER STORMS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE EXPECTED EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. RA
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:04 PM EDT | Severe Thunderstorm Warning | RAH | Alamance | 26 min |
Nearby
Flash Flood Warnings in North Carolina, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.